A Part of the University of Maryland Medical Center

Connect with UMGCC
Facebook Twitter YouTube Blog iPhone
Email PageEmail page Print PagePrint page

Pruritus

Risk Factors

Pruritus may occur in some people with cancer but not in others. However, the following persons with cancer may be at a higher risk for developing pruritus:

Drugs given at any time during cancer treatment may cause pruritus. Itching may be caused by sensitivity to the drug, or the drug may interfere with normal nerve function.

Pruritus can be a symptom of infection. The infection may or may not be related to cancer treatment. Infections involving itching may be caused by a tumor, fungus, discharge from a wound, or drainage after surgery.

Pruritus is a symptom, not a diagnosis or disease. If you feel itching, let your doctor know. The doctor will ask for your medical history and give you a thorough physical examination. This assessment will enable the doctor to discover the problem that is causing the itching and find the best treatment for it.